Secant spaces and Clifford's theorem

Marc Coppens; Gerriet Martens

Compositio Mathematica (1991)

  • Volume: 78, Issue: 2, page 193-212
  • ISSN: 0010-437X

How to cite


Coppens, Marc, and Martens, Gerriet. "Secant spaces and Clifford's theorem." Compositio Mathematica 78.2 (1991): 193-212. <>.

author = {Coppens, Marc, Martens, Gerriet},
journal = {Compositio Mathematica},
keywords = {secant of a curve; gonality; Clifford index; maximal degree of all linear systems},
language = {eng},
number = {2},
pages = {193-212},
publisher = {Kluwer Academic Publishers},
title = {Secant spaces and Clifford's theorem},
url = {},
volume = {78},
year = {1991},

AU - Coppens, Marc
AU - Martens, Gerriet
TI - Secant spaces and Clifford's theorem
JO - Compositio Mathematica
PY - 1991
PB - Kluwer Academic Publishers
VL - 78
IS - 2
SP - 193
EP - 212
LA - eng
KW - secant of a curve; gonality; Clifford index; maximal degree of all linear systems
UR -
ER -


  1. [1] Accola, R.D.M.: On Castelnuovo's inequality for algebraic curves I, Trans. Amer. Math. Soc.251 (1979), 357-373. Zbl0417.14021MR531984
  2. [2] Arbarello, E., Cornalba, M.: Footnotes to a paper of Beniamino Segre, Math. Ann.256 (1981), 341-362. Zbl0454.14023MR626954
  3. [3] Arbarello, E., Cornalba, M., Griffiths, P.A., Harris, J.: Geometry of algebraic curves Vol. I, Grundlehren267 (1985), Springer-Verlag. Zbl0559.14017MR770932
  4. [4] Ballico, E.: On the Clifford index of algebraic curves, Proc. Amer. Math. Soc.97 (1986), 217-218. Zbl0591.14020MR835868
  5. [5] Bruce, J.W., Wall, C.T.C.: On the classification of cubic surfaces, J. Lond. Math. Soc.19 (1979), 245-256. Zbl0393.14007MR533323
  6. [6] Clifford, W.K.: On the classification of loci, in: Mathematical Papers, Macmillan, London (1882). 
  7. [7] Coppens, M.: Some sufficient conditions for the gonality of a smooth curve, J. Pure Appl. Algebra30 (1983), 5-21. Zbl0537.14022MR716231
  8. [8] Eisenbud, D., Harris, J.: Curves in projective space. Les presses de'l Université de Montréal, Montréal1982. Zbl0511.14014MR685427
  9. [9] Eisenbud, D., Lange, H., Martens, G., Schreyer, F.-O.: The Clifford dimension of a projective curve. Compositio Math.72 (1989), 173-204. Zbl0703.14020MR1030141
  10. [10] Fulton, W., Harris, J., Lazarsfeld, R.: Excess linear series on an algebraic curve, Proc. Amer. Math. Soc.92 (1984), 320-322. Zbl0549.14004MR759642
  11. [11] Fulton, W., Lazarsfeld, R.: On the connectedness of degeneracy loci and special divisors, Acta Math.146 (1981), 271-283. Zbl0469.14018MR611386
  12. [12] Hartshorne, R.: Algebraic Geometry, Graduate Texts in Math.52 (1977), Springer-Verlag. Zbl0367.14001MR463157
  13. [13] Keem, C., Kim, S.: On the Clifford index of a general (e + 2)-gonal curve, Manuscripta Math.63 (1989), 1-16. Zbl0679.14015MR975470
  14. [14] Keem, C., Kim, S., Martens, G.: On a theorem of Farkas, J. reine angew. Math.405 (1990), 112-116. Zbl0718.14020MR1040997
  15. [15] Kempf, G.: Schubert methods with an application to algebraic curves, Publ. of Math. Centrum, Amsterdam (1972). Zbl0223.14018
  16. [16] Kleiman, S., Laksov, D.: On the existence of special divisors, Amer. J. Math.94 (1972), 431-436. Zbl0251.14005MR323792
  17. [17] Kleiman, S., Laksov, D.: Another proof of the existence of special divisors, Acta Math.132 (1974), 163-176. Zbl0286.14005MR357398
  18. [18] Lange, H.: Moduli spaces of algebraic curves with rational maps, Math. Proc. Camb. Phil. Soc.78 (1975), 283-292. Zbl0307.14015MR407031
  19. [19] Martens, G.: Funktionen von vorgegebener Ordnung auf komplexen Kurven, J. reine angew. Math.320 (1980), 83-90. Zbl0441.14010MR592143
  20. [20] Martens, G., Schreyer, F.O.: Line bundles and syzygies of trigonal curves, Abh. Math. Sem. Univ. Hamburg56 (1986), 169-189. Zbl0628.14029MR882414
  21. [21] Martens, G.: On curves on K3 surfaces. In: Ballico, E., Ciliberto, C. (eds.): Algebraic curves and projective geometry, Proceedings, 1988, Lecture Notes in Math.1389 (1989), Springer-Verlag. Zbl0698.14036MR1023384
  22. [22] Martens, H.H.: On the varieties of special divisors on a curve, II, J. reine angew. Math.233 (1968), 89-100. Zbl0221.14004MR241420
  23. [23] Paranjape, K.: Existence of curves with given Clifford index, Preprint. 
  24. [24] Segre, B.: Sui moduli delle curve poligonali e sopra un complemento al teorema di existenza di Riemann, Math. Ann.100 (1928), 537-551. Zbl54.0685.01MR1512501JFM54.0685.01
  25. [25] Stichtenoth, H.: Die Ungleichung von Castelnuovo, J. reine angew. Math.348 (1984), 197-202. Zbl0516.14021MR733931

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.